Hail, Sierra
- When
- February 10, 10:43 PM MST
- Where
- Sierra County, 0.6 mi E of Hillsboro
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.920, -107.570
A fairly moist surface layer was in place with a deep upper low located over the northern Baja region. A strong 130-knot jet was located over southern New Mexico providing ample shear for some stronger storms to develop.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
A fairly moist surface layer was in place with a deep upper low located over the northern Baja region. A strong 130-knot jet was located over southern New Mexico providing ample shear for some stronger storms to develop.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Feb 10, 5:12 PM MST, 5 hours 31 minutes earlier.
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
512 PM MST Mon Feb 10 2020
.AVIATION...00Z TAF CYCLE
Isolated to scattered convection across the region will continue
into the overnight hours. Most convective activity should diminish
by 06-07Z. Skies will gradually become BKN050 through the late
overnight with mainly light winds. The exception will be breezy
conditions if thunderstorms impact terminals. Mainly VFR
conditions through the period tonight with the exception of TEMPO
RA/TSRA lowering CATs to MVFR. There will be a break in the
coverage of showers after midnight through the predawn hours.
Showers in the form of rain will redevelop during the morning
hours across all terminals with lowering CIGs to OVC030 and MVFR
conditions expected. Rain showers may change to snow showers
around 18-21Z at KDMN and KTCS and lower VIS.
&&
.PREV DISCUSSION...200 PM MST Mon Feb 10 2020...
.SYNOPSIS...
An upper level low pressure system will combine with a cold front
to bring rain showers with isolated thunderstorms across much of
southern New Mexico an west Texas tonight through Tuesday night.
In addition heavy snows will fall over portions of the higher
mountains. Temperatures will also become colder tonight and
Tuesday. West to northwest winds will bring mostly dry weather
with warming temperatures Thursday through next weekend.
&&
.DISCUSSION...
.SHORT TERM...Tonight and Tuesday
Deep upper low was located off the northern Baja coast early this
afternoon while associated Pacific cold front entered Arizona.
Flow ahead of the low was transporting mild somewhat moist air
mass with surface dewpoints mostly in the 40s and precipitable
above normal at around .5 to .7 inch. Dry slot is also allowing
some solar warming with situation contributing to an unstable air
mass as late afternoon CAPE's expected to be around 400 to 800
J/kg.
Complex scenario will ensue as upper low moves eastward across
the southern Arizona border area tonight with dynamic lift
increasing via forecasted DPVA fields. In addition Pacific front
will also be moving across the CWA tonight further adding to
upward motion. Given the moisture and weak instability expect
increasing lowland rain showers and isolated thunderstorms tonight
with several storms possibly approaching severe criteria as 70 kt
mid level flow provides extremely strong shear. Dynamic cooling
aloft over low level cold air advection behind the Pacific front
will also cause snow levels to lower to around 6500 feet with
heavier amounts falling above 7500 feet. Thus snow warnings and
advisories in place over the Sacramentos and Gila region.
Upper low and associated trough axis will move only very slowly
eastward across New Mexico and west Texas Tuesday morning through
Tuesday night with trough axis finally east of the CWA around 12z
Wednesday. This pattern will keep the region under sustained mid
level dynamic upward forcing with further cooling loft. High
temperatures Tuesday will also fall to around 20 degrees below
normal due to cold air advection plus continuous precipitation and
low overcast skies. Meanwhile a Canadian cold front with even
colder air will enter the CWA from the northeast Tuesday afternoon
and evening further lowering surface temperatures. Overall
situation Tuesday favors continued snow higher mountains with rain
possibly changing over to snow lower elevations of Hudspeth and
Otero Counties in the late afternoon an evening. Elsewhere expect
continued rainfall through most of Tuesday
&&
Rogash
&&
.LONG TERM...Tuesday Night through next Monday
Snow levels will continue to drop on Tuesday as cold air advection
behind a polar-sourced backdoor cold front spills over the
Sacramento Mountains and lower Rio Grande Valley. Snow levels will
be as low as 4,000 feet ASL late Tuesday as the cold front reaches
the AZ/NM state line by the start of the long term period. Upper low
should be directly overhead Tuesday night as we begin to lose our
dynamic forcing. Overnight temperatures will be cold, with most
lowlands zones sitting right at or slightly above freezing. This
will primarily result in no lowlands accumulations as snow melts on
contact. The Sacramento Mountains could pick up another 1 to 3
inches of snow accumulations Tuesday night. Snow is expected to
continue into Wednesday morning, however at lighter rates and more
isolated in nature. Lowlands should still see scattered snow
flurries up until sunrise Wednesday morning.
The exiting upper low will be replaced with subsidence aloft and dry
northwest flow on Wednesday. We'll still be cool but not quite as
cold as Tuesday. Winds will be breezy from the west around 15 to 25
mph. Zonal flow aloft would suggest a warming trend, however models
usher in another shot of cool air Thursday morning from the east as
high pressure builds in over the TX Panhandle. Temperatures likely
won't return to climate normals until Friday.
Modest rain/snow chances next weekend are beginning to look even
lower as the ECMWF has finally abandoned its depiction of a cutoff
low over Baja California. Latest run is more in line with the GFS,
keeping the main jet flow well to our north with few (if any) break
offs of energy. This is also more consistent with the climatological
springtime pattern here (dry and windy). Temperatures will sit at or
around normal next weekend, with breezy to windy conditions. Current
runs suggest Monday as the windiest day, but subtle shifts in upper
shortwave timing could greatly change this forecast.
&&
30 Dennhardt
&&
.AVIATION...A strong upper disturbance to the west will combine
with a cold front to bring scattered areas of skies BKN-OVC020-040
and visibilities 2-4SM in scattered to numerous rain showers and
isolated thunderstorms through 06z. Several thunderstorms may
produce small hail and wind gusts to 50 mph. After 06z rain
showers will be widespread with the rain changing to snow mainly
for areas above 7000 feet. Thus after 06z expect skies generally
OVC020-040 with visibility 2-SM. Surface winds mostly from
5-15kts outside of thunderstorms.
&&
Rogash
&&
.FIRE WEATHER...
An upper level low pressure system will combine with a cold front
to bring rain showers with isolated thunderstorms across much of
southern New Mexico an west Texas tonight through Tuesday night.
In addition heavy snows will fall over portions of the higher
mountains. Temperatures will also become colder tonight and
Tuesday. This scenario will greatly lower the fire danger due to
the widespread rains and mountains snows plus falling
temperatures. Wind speeds will remain mostly less than 15 mph
through Tuesday except for possible higher gusts near
thunderstorms this afternoon and this evening. West to northwest
winds will bring mostly dry weather with warmer temperatures
Thursday through next weekend with temperatures warming to near
normal by Saturday.
&&
Rogash
&&
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 44 45 34 53 / 70 80 30 0
Sierra Blanca 42 44 30 50 / 60 70 40 0
Las Cruces 40 43 30 51 / 80 80 40 0
Alamogordo 42 44 28 48 / 70 80 50 20
Cloudcroft 24 28 18 29 / 80 80 60 30
Truth or Consequences 39 42 28 51 / 80 80 30 0
Silver City 34 37 29 46 / 90 70 50 10
Deming 39 44 28 53 / 80 80 40 0
Lordsburg 37 43 29 50 / 80 70 40 0
West El Paso Metro 43 45 35 53 / 70 80 30 0
Dell City 39 44 25 52 / 70 70 40 10
Fort Hancock 43 51 30 56 / 60 80 30 0
Loma Linda 39 40 30 47 / 70 80 30 0
Fabens 43 47 32 55 / 60 80 30 0
Santa Teresa 42 45 30 52 / 60 80 30 0
White Sands HQ 43 45 34 51 / 70 80 40 10
Jornada Range 39 43 28 50 / 80 80 40 0
Hatch 40 45 28 53 / 80 80 30 0
Columbus 40 45 33 53 / 60 80 40 0
Orogrande 42 44 28 50 / 70 80 30 10
Mayhill 29 30 22 42 / 80 80 60 20
Mescalero 28 32 20 38 / 90 90 60 30
Timberon 30 35 20 37 / 80 80 50 20
Winston 32 36 26 45 / 90 80 40 0
Hillsboro 35 43 25 52 / 80 80 50 0
Spaceport 39 43 24 50 / 80 80 30 0
Lake Roberts 28 38 24 46 / 90 80 50 10
Hurley 34 38 26 49 / 80 70 50 10
Cliff 33 40 25 53 / 100 80 40 10
Mule Creek 32 40 29 48 / 90 80 30 0
Faywood 35 42 28 50 / 80 80 50 10
Animas 36 44 29 53 / 80 70 30 0
Hachita 36 44 26 52 / 80 70 40 0
Antelope Wells 35 45 29 54 / 60 70 30 0
Cloverdale 34 38 32 48 / 80 80 30 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Winter Weather Advisory from 9 PM this evening to 5 AM MST
Wednesday for NMZ401-403-408.
Winter Storm Warning from 9 PM this evening to 5 AM MST
Wednesday for NMZ402-414>416.
TX...None.
&&
99/99/99Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 625 AM MST Mon Feb 10 2020 NMZ401>417-TXZ418>424-111330- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 625 AM MST Mon Feb 10 2020 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight Expect a few rounds of rain showers and mountain snow showers today and tonight. First, the ongoing rain will end west to east by late morning/early afternoon. Light to moderate rain may caused some water ponding and minor flooding for poor drainage areas and low water crossings. The Sacramento Mountains should transition to snow above 8000 feet. Another round of showers, with possible thunderstorms, will occur this afternoon. If thunderstorms form, some may become strong to severe with heavy rainfall and hail being the biggest threats. These lowland rain, and mountain snow showers will overspread the area this evening, and will continue through Wednesday. A Winter Storm Warning has been issued for the Sacramento Mountains and for areas above 7500 feet in the Gila Region, starting tonight through early Wednesday morning. These areas could receive 6-10(+) inches of snow, with locally higher amounts. Areas below 7500 feet in the Gila Region are under a Winter Weather Advisory for the same time period. Travel can become hazardous in those areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Lowland rain showers and mountain snow showers will continue through Wednesday morning. Rainfall amounts between .25 and .75 inch lower elevations with heaviest rains west of the Rio Grande. Minor flooding or water ponding may occur for poor drainage areas and low water crossings. All rain and snow end Wednesday. Dry conditions expected Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, however we do appreciate any rain, snow or storm reports that occur.
Special Weather Statement National Weather Service El Paso TX 838 PM MST Mon Feb 10 2020 NMZ409-110415- Sierra County Lakes NM- 838 PM MST Mon Feb 10 2020 ...SPECIAL WEATHER STATEMENT... At 838 PM MST, Doppler radar was tracking a strong thunderstorm 9 miles northeast of Engle, moving northeast at 40 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Engle and Elephant Butte Lake. LAT...LON 3344 10651 3313 10700 3328 10717 3348 10689 TIME...MOT...LOC 0338Z 230DEG 37KT 3330 10696 CRESPO
Special Weather Statement National Weather Service El Paso TX 844 PM MST Mon Feb 10 2020 NMZ408-409-110415- Eastern Black Range Foothills NM-Sierra County Lakes NM- 844 PM MST Mon Feb 10 2020 ...SPECIAL WEATHER STATEMENT... At 844 PM MST, Doppler radar was tracking a strong thunderstorm over City of Elephant Butte, moving northeast at 45 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Cuchillo, Truth or Consequences, Engle, City of Elephant Butte, Palomas, North Monticello Point, Williamsburg, Elephant Butte Lake, Lost Canyon, Ash Canyon, Rock Canyon, Hot Springs Landing, Lakeshore Highlands, Upper Palomas Canyon, Lower Palomas Canyon and South Monticello Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3301 10724 3316 10742 3338 10720 3316 10687 TIME...MOT...LOC 0344Z 230DEG 37KT 3318 10724 CRESPO
Special Weather Statement National Weather Service El Paso TX 1024 PM MST Mon Feb 10 2020 NMZ409-410-110600- Northern Dona Ana County NM-Sierra County Lakes NM- 1024 PM MST Mon Feb 10 2020 ...SPECIAL WEATHER STATEMENT... At 1023 PM MST, Doppler radar was tracking a strong thunderstorm 6 miles northwest of Radium Springs, moving northeast at 35 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Jornada Range, Radium Springs, Portions of Jornada Experimental Range, Leasburg Dam State Park and Interstate 25 between Radium Springs and Rincon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3243 10707 3250 10719 3281 10695 3262 10660 TIME...MOT...LOC 0523Z 221DEG 40KT 3254 10702 CRESPO
Special Weather Statement National Weather Service El Paso TX 1027 PM MST Mon Feb 10 2020 NMZ402-408-409-110615- Eastern Black Range Foothills NM- Southern Gila Highlands/Black Range NM-Sierra County Lakes NM- 1027 PM MST Mon Feb 10 2020 ...SPECIAL WEATHER STATEMENT... At 1026 PM MST, Doppler radar was tracking a strong thunderstorm 6 miles south of Kingston, moving northeast at 35 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Hillsboro, Emory Pass and Kingston. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3270 10771 3284 10786 3310 10762 3285 10734 TIME...MOT...LOC 0526Z 233DEG 32KT 3283 10770 CRESPO
Special Weather Statement National Weather Service El Paso TX 1037 PM MST Mon Feb 10 2020 NMZ410-411-110615- Northern Dona Ana County NM- Southern Dona Ana County/Mesilla Valley NM- 1037 PM MST Mon Feb 10 2020 ...SPECIAL WEATHER STATEMENT... At 1037 PM MST, Doppler radar was tracking a strong thunderstorm 9 miles north of Afton, moving northeast at 25 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Leasburg, Las Cruces, NMSU Main Campus, Dona Ana, Mesilla, Fairacres, Picacho, San Pablo, Hill, Northeast Las Cruces and Mesilla Valley Bosque State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3214 10696 3220 10705 3248 10686 3233 10665 TIME...MOT...LOC 0537Z 223DEG 22KT 3221 10696 CRESPO
The Holloman AFB radar (KHDX), 136 km away, was scanning. The volume nearest the first event began at 05:44 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2020Every state in 2020This day in weather historyWarnings in New Mexico, February 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872071.